Skip to content
Join our Newsletter
Join our Newsletter

Your Good Health: Vivid nightmares a very unusual side effect of statins

Studies suggest statins reduce the incidence of dementia but forgetfulness can be a side effect
web1_dr-keith-roach-with-bkg
Dr. Keith Roach

Dear Dr. Roach: I am 64. I started taking statins to lower my cholesterol about two years ago.

My cholesterol level sometimes went over 200, and after seesawing results, my doctor advised that I was unable to maintain a low cholesterol by diet alone and prescribed a statin. I took 10 mg of atorvastatin. I noticed I started having very detailed and vivid nightmares. (I would rather be awake than be in these nightmares.)

The doctor changed me to 5 mg of rosuvastatin. The doctor says my results are very good (cholesterol is 140). I am still having nightmares, but not as frequent as before.

I also am having memory issues (e.g., could not remember the names of close colleagues from only two years ago). I recently saw an article that suggested there may be a link between dementia and use of statins.

Can you provide comments on nightmares and/or dementia links to statins?

H.L.

Large-scale studies in people at high risk for, or with, heart disease suggest that statins reduce the incidence of dementia by about 15% to 30%.

This may be due to their reduction of strokes, which can cause dementia, but may also worsen function in people with Alzheimer’s disease. Or it may be due to statins’ ability to reduce amyloid protein in the brain.

These effects are postulated and not confirmed by trials specifically designed to look at dementia.

On the other hand, there are certainly people who can develop forgetfulness on statin drugs.

This side effect seems to be much more common in people taking simvastatin (Zocor) and atorvastatin (Lipitor) than pravastatin (Pravachol) or rosuvastatin (Crestor). Unlike dementia, the side effect of worsened memory halts when the medicine is stopped.

I found a few case reports of nightmares associated with simvastatin and atorvastatin, but a literature review found no correlation between nightmares and statins.

The problem with studies like these is that they are not likely to find rare side effects.

It is certainly possible the simvastatin caused the nightmares (and I’m not sure if the rosuvastatin is, too), but it seems to be a very unusual side effect.

Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu

push icon
Be the first to read breaking stories. Enable push notifications on your device. Disable anytime.
No thanks